Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Osteoporosis

Dental implants is a risk for Fosamax patient

11/13/2006

Question:

I am planning to have a tooth extracted and replaced with a dental implant in mandibular right bicuspid and molar areas. In 2003, I fractured my left tibia and have been taking Fosomax not on a regular basis. This year 2006 I have basically stopped my Fosamax(Atenol). I was told by my hygienist that patients on Fosomax cannot have dental implants. Please explain-reason why.

Answer:

There have been rare cases of poor jaw bone healing in people taking bisphosphontes who had dental procedures that involved the jaw bone.  The vast majority of these people had cancer and were receiving intravenous bisphosphonates at the time of their dental procedure. 

Most physicians are not saying that you cannot have a dental procedure while on Fosamax.  However, to be cautious you could discontinue the medication prior to the procedure and not restart it until the bone is completely healed.  Discuss the matter with your dentist and clinician.

For more information:

Go to the Osteoporosis health topic, where you can:

Response by:

Margery   Gass, MD Margery Gass, MD
Formely, Professor, Clinical Obstetrics & Gynecology
College of Medicine
University of Cincinnati